Drug Reactions and Interactions in Pets

Dog Pill

Everyone can react differently to certain prescribed drugs and the same is true for our pets.

Pharmaceutical companies are required to list the side effects of each drug on a slip inserted into the medicine’s container. If the list is not available, your veterinarian can tell you of potential risks to your pet from any medications.

Pain medications such as NSAIDs (non-steriodal anti-inflammatory drugs), antibiotics, allergy medications, anti-cancer drugs, all drugs have side effects that can range from mild to severe.

When your pet must undergo a procedure that requires anesthesia, some pets can have severe adverse reactions even leading to death. Cats with their short noses and short-nosed dogs seem to be at greater risk for the effects of anasthesia as well as older pets. Pets with undetected defects such as heart problems, are also at risk.

Some pets can even have toxic reactions when given normal doses of some drugs. Collies and Australian Shepherds are particularly sensitive, especially to the avermectin group of dewormers. Herding breeds of dogs and in general are more sensitive to medications.

Herbs and supplements, flea and tick preparations are included in reactions and interactions. Always keep your veterinarian informed of any over the counter medications you are giving your pet. Never give your pet any medications without the approval of your vet.

If your pet is prescribed more than one medication at a time be sure to question how they will interact. It is not always safe to take medications together.

Sometimes it’s impossible to tell there will be an adverse reaction to a drug or drugs which are meant to help until it actually occurs.

Reactive symptoms can include vomiting, diarrhea, loss of appetite, lethargy, seizures. Some drugs can affect liver and kidney functions. If your pet must be on a drug long-term, he/she should have regular blood tests to determine whether there are any problems.

Pets with cancer being treated with chemotherapy are often given antacids to avoid or minimize any adverse reactions.

If your pet shows any abnormal behavior after taking any medications, call your veterinarian or emergency clinic immediately.

It is extremely important to follow your veterinarian’s exact instructions about administering medications. Don’t make any changes without consulting your vet. However if your pet becomes ill, stop all medications and contact your vet immediately.

And ask questions, be informed about the medications your pet is taking. It could save your pet’s life.

Facebook Comments

Comments

comments